Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

March 27, 2011Autauga County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 27, 2011, 9:05 PM CDT for Autauga County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2011, 9:05 PM CDT (02:05 UTC)
Expired
Mar 27, 2011, 9:45 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WWUS84 KBMX 280205
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT SUN MAR 27 2011

ALZ035-036-041-043-280245-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
905 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA...SOUTHERN
CHILTON...NORTHWESTERN ELMORE AND NORTHERN AUTAUGA COUNTIES UNTIL 945
PM CDT...

AT 905 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG 
THUNDERSTORMS ALONG A LINE EXTENDING FROM PAUL M GRIST STATE PARK TO 
VIDA JUNCTION...AND MOVING EAST NORTHEAST AT 35 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EQUALITY...
  PARNELL...
  BILLINGSLEY...
  PLECHER...
  POOLES CROSSROADS...


&&

LAT...LON 3275 8592 3257 8657 3262 8691 3266 8691
      3267 8702 3268 8702 3283 8649
TIME...MOT...LOC 0205Z 251DEG 28KT 3267 8691 3261 8656

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 27, 6:36 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 27, 6:36 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT SUN MAR 27 2011

.SYNOPSIS...

FORECAST CONFIDENCE TAKING A BIT OF AN UPSWING...EVER SO
SLIGHTLY...AS MODELS BEGIN TO FALL IN LINE. STILL...WITH A
PROGRESSIVE PATTERN IN PLACE...NO DOUBT THE FORECAST WILL CHANGE
THROUGH THE WEEK UNTIL WE GET INTO A MORE STABLE PATTERN.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

RUC...AND TO LESSER EXTENT NAM...SEEM TO BE HANDLING AR/MS
SHOWER/TSTM DEVELOPMENT IN RESPONSE TO PASSING SHORT WAVE FAIRLY
WELL...AND WILL FORM THE BASIS OF THE FORECAST FOR THE NEXT 24
HOURS. LOW LEVEL CAA WITH GOOD OVERRUNNING AT MID-LEVELS SHOULD
SUPPORT CONTINUED EVOLUTION OF ELEVATED SHOWERS AND THUNDERSTORMS.
TENDENCY IS TO IGNORE THE SLIGHT RISK THAT HAS BEEN EXTENDED TO
COVER THESE STORMS SINCE WE HAVE BEEN UNDER THE GUN FOR TWO
DAYS...BUT WE WILL HAVE TO WATCH FOR THE OUTSIDE CHANCE FOR HAIL.
BASED TONIGHTS FORECAST FROM A BASIS OF GUIDANCE TWEAKED HEAVILY
TOWARDS RUC/NAM TRENDS.

LOOKS LIKE WE MAY FINALLY GET A BIT OF A BREAK...AS RAIN COMES TO
AN END AND WE GET A BIT OF HIGH PRESSURE BUILDING IN FROM THE
NORTH...WITH TEMPS FORECAST TO BE RIGHT AT NORMAL.

.LONG TERM...TUESDAY THROUGH SUNDAY.

EURO AND GFS SEEM TO HAVE SETTLED INTO SOME AGREEMENT WITH PRIMARY
TRENDS AND FEATURES AT LEAST FOR THE MOMENT. DEVELOPMENT OF
INVERTED TROUGH AHEAD OF NEXT SHORT WAVE. AS RIDGING BUILDS ALONG THE
WEST COAST A BIT OF A TROUGH DIGS INTO THE CENTRAL PORTION OF THE
COUNTRY...BUT REMAINS PROGRESSIVE. UNFORTUNATELY...THIS WILL AID
IN THE DEVELOPMENT OF A SURFACE LOW THAT WILL TRACK ACROSS NORTH
CENTRAL ALABAMA DURING THE DAY ON WEDNESDAY...RESULTING IN A
FAIRLY PROLONGED PERIOD OF RAIN CHANCES FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING. AS THE TROUGH DIGS AND PROGRESSES
EASTWARD...A COOLER AIR MASS IN BEHIND THE RAIN AS IT COMES TO AN
END THURSDAY. DON'T EXPECT CONTINUOUS RAIN THROUGH THE
PERIOD...BUT YOU WILL HAVE TO PICK AND CHOOSE YOUR TIMES FOR ANY
OUTDOOR ACTIVITIES AND CHECK THE SHORT TERM FORECAST BEFORE YOU
GO. WE WILL SEE A RETURN TO FAIR/SEASONABLE CONDITIONS FOR FRIDAY
THROUGH SUNDAY...BUT THE PATTERN WILL REMAIN PROGRESSIVE...AND WE
WILL BE LOOKING DOWN ANOTHER SYSTEM APPROACHING JUST OUTSIDE THE
FORECAST PERIOD.

&&

.AVIATION...00Z TAF DISCUSSION.

AVIATION FORECAST REMAINS A CHALLENGE...LARGELY BECAUSE MODELS ARE
HAVING A POOR TIME HANDLING TIMING OF VARIOUS SWATHS OF CONVECTION.
ONE BATCH OF SHOWERS AND THUNDERSTORMS DEVELOPED IN THE MIDDLE OF
MISSISSIPPI AND CAME SCREAMING INTO NORTHERN ALABAMA. BASED ON RADAR
EXTRAPOLATION...THIS CONVECTION SHOULD IMPACT BHM...EET...AND ANB
FOR (AT LEAST) THE FIRST FEW HOURS OF THE FORECAST. OUTSIDE OF RAIN
AREAS...THE FORECAST DOESN'T GET MUCH EASIER AS THERE IS A PRETTY
SHARP LINE BETWEEN VFR CONDITIONS AND LOWER IFR CEILINGS. MY GUT
FEELING...GIVEN LATEST MODEL OUTPUT...IS THAT THE LOW CLOUDS WILL
ULTIMATELY WIN OUT AND INCREASE IN AREA OVERNIGHT...WHILE CONTINUING
TO LOWER. THE LIFTING AND LIMITED CLEARING PROCESS AFTER SUNRISE
MONDAY WILL MOST LIKELY BE A SLOW ONE.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS
AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT SUN MAR 27 2011

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
859 PM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL
OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND
MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND
STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A
CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS
APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TUESDAY EVENING THROUGH THURSDAY.

75

In the hours before

Local storm report, Mar 27, 8:11 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             4 WSW VANDIVER          33.45N 86.58W
03/26/2011  E0.50 INCH       SHELBY             AL   NWS EMPLOYEE

&&

LINHARES
Local storm report, Mar 27, 8:14 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             1 NE TRUSSVILLE         33.65N 86.58W
03/26/2011  E0.50 INCH       JEFFERSON          AL   NWS EMPLOYEE

&&

LINHARES
Special weather statement, Mar 27, 8:32 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 PM CDT SUN MAR 27 2011

ALZ042-044-280215-
LOWNDES AL-MONTGOMERY AL-
832 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY AND
SOUTHEASTERN LOWNDES COUNTIES UNTIL 915 PM CDT...

AT 832 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF FORT DEPOSIT...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MEADVILLE...
  LOGAN...
  DAVENPORT...
  PINTLALA...
  STRATA...

&&

LAT...LON 3213 8670 3230 8618 3206 8610 3202 8630
      3205 8631 3205 8639 3200 8640 3196 8662
      3196 8664
TIME...MOT...LOC 0132Z 253DEG 20KT 3207 8656

75
Local storm report, Mar 27, 8:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 S GLENCOE             33.91N 85.93W
03/26/2011  E0.88 INCH       CALHOUN            AL   TRAINED SPOTTER

            NICKEL HAIL NEAR SILVER LAKES GOLF COURSE.

&&

LINHARES
Special weather statement, Mar 27, 8:51 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 PM CDT SUN MAR 27 2011

ALZ012-013-280230-
FAYETTE AL-LAMAR AL-
851 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMAR AND NORTHWESTERN
FAYETTE COUNTIES UNTIL 930 PM CDT...

AT 851 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SULLIGENT TO 6 MILES SOUTH
OF ABERDEEN...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  VERNON...
  FAYETTE...
  CREWS...
  BEAVERTON...

&&

LAT...LON 3392 8823 3395 8816 3394 8795 3393 8795
      3391 8764 3368 8776 3365 8826
TIME...MOT...LOC 0151Z 266DEG 41KT 3391 8813 3374 8849

75
Special weather statement, Mar 27, 9:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT SUN MAR 27 2011

ALZ035-036-041-043-280245-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
905 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA...SOUTHERN
CHILTON...NORTHWESTERN ELMORE AND NORTHERN AUTAUGA COUNTIES UNTIL 945
PM CDT...

AT 905 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PAUL M GRIST STATE PARK TO
VIDA JUNCTION...AND MOVING EAST NORTHEAST AT 35 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EQUALITY...
  PARNELL...
  BILLINGSLEY...
  PLECHER...
  POOLES CROSSROADS...

&&

LAT...LON 3275 8592 3257 8657 3262 8691 3266 8691
      3267 8702 3268 8702 3283 8649
TIME...MOT...LOC 0205Z 251DEG 28KT 3267 8691 3261 8656

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 27, 8:32 PM CDTSpecial Weather StatementBMXMontgomery43 min
Mar 27, 8:51 PM CDTSpecial Weather StatementBMXFayette, Lamar39 min
Mar 27, 9:34 PM CDTSpecial Weather StatementBMXWalker, Winston41 min
Mar 27, 9:43 PM CDTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa47 min
Mar 27, 10:15 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa30 min
Mar 27, 10:30 PM CDTSpecial Weather StatementBMXWinston45 min
Mar 27, 10:31 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa44 min
Mar 27, 10:36 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell39 min
Mar 27, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Mar 27, 11:16 PM CDTSevere Thunderstorm WarningBMXLee, Russell29 min
Mar 27, 11:28 PM CDTSpecial Weather StatementBMXRandolph47 min
Mar 27, 11:30 PM CDTSpecial Weather StatementBMXBlount45 min
Mar 27, 11:58 PM CDTSpecial Weather StatementBMXEtowah47 min
Mar 28, 12:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Mar 28, 12:31 AM CDTSpecial Weather StatementBMXTuscaloosa44 min
Mar 28, 12:50 AM CDTSpecial Weather StatementBMXMarion, Winston40 min
Mar 28, 12:57 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Mar 28, 1:13 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa47 min
Mar 28, 1:32 AM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
Mar 28, 1:43 AM CDTSpecial Weather StatementBMXCleburne47 min
Mar 28, 1:44 AM CDTSevere Thunderstorm WarningBMXShelby28 min
Mar 28, 1:46 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Mar 28, 1:50 AM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Shelby, Talladega40 min
Mar 28, 2:10 AM CDTSpecial Weather StatementBMXMarion50 min
Mar 28, 2:25 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne31 min
Mar 28, 2:42 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne14 min
Mar 28, 2:47 AM CDTSpecial Weather StatementBMXClay43 min
Mar 28, 3:16 AM CDTSpecial Weather StatementBMXJefferson, St. Clair44 min
Mar 28, 3:21 AM CDTSpecial Weather StatementBMXMarshall39 min
Mar 28, 3:24 AM CDTSpecial Weather StatementBMXEtowah51 min
Mar 28, 3:25 AM CDTSpecial Weather StatementBMXCleburne20 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.